Alert archive / California / Wind Advisories in 2024

Wind Advisory 32, NWS San Diego, CA

December 11, 2024Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Dec 11, 2024, 1:15 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 12, 2024, 1:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 11, 2024, 1:15 PM PST (21:15 UTC)
In effect from
Dec 12, 2024, 1:00 PM PST
Expired
Dec 13, 2024, 12:00 AM PST
In force
11 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5709 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS76 KSGX 112115
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
115 PM PST Wed Dec 11 2024

CAZ055-056-058-060>062-065-120615-
/O.NEW.KSGX.WI.Y.0032.241212T2100Z-241213T0800Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, Desert Hot Springs, and
Borrego Springs
115 PM PST Wed Dec 11 2024

...WIND ADVISORY IN EFFECT FROM 1 PM THURSDAY TO MIDNIGHT PST 
THURSDAY NIGHT...

* WHAT...A weather system will bring west winds at speeds of 20 to 
  30 mph with localized gusts up to 60 mph expected along the desert 
  slopes and mountain passes during Thursday afternoon and evening.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...From 1 PM Thursday to midnight PST Thursday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. Wind 
  blown dust could reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Tardy
5 follow-up statements
053 
WWUS76 KSGX 120421
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
821 PM PST Wed Dec 11 2024

CAZ055-056-058-060>062-065-121415-
/O.CON.KSGX.WI.Y.0032.241212T2100Z-241213T0800Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Borrego Springs, Palm Springs, and Desert
Hot Springs
821 PM PST Wed Dec 11 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THURSDAY TO MIDNIGHT 
PST THURSDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts 45 to 55 mph, locally up 
  to 60 mph,  along the desert slopes of the mountains and through 
  passes.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...From 1 PM Thursday to midnight PST Thursday Night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. Wind 
  blown dust could reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CO
681 
WWUS76 KSGX 121056
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
256 AM PST Thu Dec 12 2024

CAZ055-056-058-060>062-065-121900-
/O.CON.KSGX.WI.Y.0032.241212T2100Z-241213T0800Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, Desert Hot Springs, and
Borrego Springs
256 AM PST Thu Dec 12 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 
MIDNIGHT PST TONIGHT...

* WHAT...Areas of west winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...From 1 PM this afternoon to midnight PST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MM
913 
WWUS76 KSGX 122201
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
201 PM PST Thu Dec 12 2024

CAZ055-056-058-060>062-065-130615-
/O.CON.KSGX.WI.Y.0032.000000T0000Z-241213T0800Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Palm Springs, Desert Hot Springs, and
Borrego Springs
201 PM PST Thu Dec 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...West winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...Until midnight PST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Suk
992 
WWUS76 KSGX 130524
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
924 PM PST Thu Dec 12 2024

CAZ055-056-058-060>062-065-130800-
/O.CON.KSGX.WI.Y.0032.000000T0000Z-241213T0800Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Borrego Springs, Desert Hot Springs, and
Palm Springs
924 PM PST Thu Dec 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...Areas of west winds 15 to 30 mph with local gusts to 45 mph.

* WHERE...Apple and Lucerne Valleys, Coachella Valley, Riverside 
  County Mountains, San Bernardino County Mountains, San Diego 
  County Deserts, San Diego County Mountains, and San Gorgonio Pass 
  Near Banning.

* WHEN...Until midnight PST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. Wind 
  blown dust could locally reduce visibility.

* ADDITIONAL DETAILS...Winds will gradually diminish overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Maxwell
344 
WWUS76 KSGX 130755
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1155 PM PST Thu Dec 12 2024

CAZ055-056-058-060>062-065-130900-
/O.EXP.KSGX.WI.Y.0032.000000T0000Z-241213T0800Z/
San Bernardino County Mountains-Riverside County Mountains-San
Diego County Mountains-Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Desert Hot Springs, Borrego Springs, and
Palm Springs
1155 PM PST Thu Dec 12 2024

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PST TONIGHT...

Winds have decreased this evening and the threat has ended.

$$

MM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 11, 9:22 AM PST, 3 hours 53 minutes earlier.

Area forecast discussion, Dec 11, 9:22 AM PST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
922 AM PST Wed Dec 11 2024

.SYNOPSIS...
Santa Ana winds continue to dissipate and will end this afternoon
as offshore flow weakens. High clouds ahead of a Pacific weather
system will prevail. This weather system moves through on Thursday
and brings moisture, desert winds, cooler air, and scattered
light precipitation. Another fast moving Pacific system goes by
just to the north and brings another threat for light
precipitation late Saturday and then weak offshore flow for Sunday
night and Monday. Another fast moving weather system takes a
similar track for Monday and result in more offshore flow by
Tuesday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Santa Ana winds continue to weaken but wind prone passes, Cajon,
San Gorgonio and I-8 San Diego mountains, having gusts 30 to 40
mph due to 1032 mb surface high pressure over Utah (peaked at 1036
mb). Satellite depicts a large swath of overcast cirrus clouds
coming up from the tropics, ahead of the incoming Pacific trough.
Cold start to the day in valleys, especially low lying areas in
mountains due to dewpoints still 0 to -25F across the higher
terrain. Dewpoints in the single digits for inland valleys and
elevated coastal areas. Therefore with heating today the relative
humidity will very low again today, and thermal belt areas that
kept wind had very poor recovering overnight.

With the passage of the Pacific upper trough and frontal band
there will be rapid moistening and thickening clouds on Thursday
with scattered light rainfall with the trough axis passage in the
afternoon. This also brings moderate onshore wind flow so opposite
high winds over the deserts slopes than the recent Santa Ana.

Short wave upper ridge for dry mild weather on Friday and another
fast moving system in the developed zonal flow arrives on
Saturday. This is nearly a repeat track and threat for scattered
light precipitation. This exits and weak offshore sets up Sunday
night. A final system in the Pacific jet stream is expected to
dig across Socal on Monday. This system has potential for stronger
offshore flow for Tuesday and Wednesday, and moderate surface
high pressure settles over Utah for Santa Ana wind pattern.

&&

.AVIATION...
111600Z....Coasts/Valleys...SCT-BKN clouds at or above 25,000ft MSL
with unrestricted VIS through tonight. Low stratus redevelops again
tonight, generally remaining offshore, but may move inland around 15-
18z Thursday. There is a 30% chance of a CIG at KSAN by 18z
Thursday, with lower chances for other coastal TAF sites.

.Mountains/Deserts...Northeast to east winds gusting 20-30kts in
favored locations of the mtns and foothills this morning, weakening
through the afternoon. Areas of weak up/downdrafts over and west of
the mtns this morning. Otherwise, SCT-BKN clouds mostly above
20,000ft MSL through Thursday with unrestricted VIS.

&&

.MARINE...
No hazardous marine weather conditions are expected through
Tuesday.

&&

.FIRE WEATHER...
Santa Ana winds weakening but continue in main passes this
morning, becoming light this afternoon. Air mass is very dry with
widespread humidity 10 to 15 percent today.

&&

.CLIMATE...
Precipitation is 1 to 15 percent of average for this time of
year, so very slow start to the rain season and water year. Only
the San Bernardino mountains are around 20 percent of average. Key
climate locations such as Santa Ana and Riverside with only 0.01
inches since October 1.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC/FIRE WEATHER...Tardy
AVIATION/MARINE...Zuber

In the hours before

Local storm report, Dec 11, 9:42 AM PST, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
942 AM PST Wed Dec 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     Wildfire         4 ESE Dulzura           32.59N 116.70W
12/10/2024                   San Diego          CA   Fire Dept/Rescue

            Border 79 wildfire burned in a canyon south
            of SR94 in Barrett Junction The fire was
            held to 38 acres despite Santa Ana winds
            gusting to 55 mph and relative humidity
            10-15 percent. 2 fire fighter injuries
            reported.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 1:07 PM PSTSmall Craft AdvisorySGX33 hr
Dec 11, 1:18 PM PSTBeach Hazards StatementSGXOrange, San Diego4 days

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.